I’ve done a post on renal-relevant HIV drugs previously, but I just heard an interesting case of tenofovir-induced renal failure at our Renal Grand Rounds and thought I’d mention a few interesting tidbits from the presentation.
1. HIV-Associated Nephropathy (a.k.a. “HIVAN”), which refers to the rapidly progressive GN characterized by a collapsing FSGS pathology on biopsy, is becoming less common with improved HAART therapy. Furthermore, HIVAN occurs almost exclusively in individuals with African ancestry, so it can usually be left off the differential diagnosis of non-African heritage patients with HIV and renal failure. Drug toxicities are accounting for a higher percentage of HIV-associated renal problems.
2. The mechanism of tenofovir toxicity is unclear but appears to have the most toxicity at the level of the proximal tubule, as affected individuals will usually exhibit a Fanconi’s syndrome (with attendant phosphaturia, glucosuria, aminoaciduria, etc.) in addition to AKI. One thought is that tenofovir causes mitochondrial toxicity within proximal tubule cells specifically because the drug tends to concentrate there as tubular secretion is an important aspect of the drug’s metabolism. Thus, patients with any degree of CKD should either avoid the drug altogether or get a dose adjustment; this can often be missed clinically as tenofovir is often given as a “combo pill” with other HAART medications (e.g., Truvada = tenofovir + emtricitabine; Atripla = tenofovir + emtricitabine + efavirenz).
3. The World Health Organization recently announced that tenofovir-based regimens be considered preferred, first-line treatment for HIV in developing countries. Apparently the authors of this report factored into account all the various HAART drug toxicities in their recommendations (the previously-recommended stavudine-based regimens also have significant toxicity in the form of lipodystrophy, lactic acidosis, and peripheral neuropathy), but the idea of using a drug known to cause AKI in countries where serum creatinine monitoring and dialysis is not routinely available could be troubling. This is obviously a complex topic, though, where a thorough risk/benefit analysis will be key.
4. Other drugs commonly used in the HIV population which may cause renal side effects include valacyclovir (associated with TMA), foscarnet (hypocalcemia, AKI), Bactrim (AIN, hyperkalemia), and crixivan (protease inhibitor which can cause nephrolithiasis).
Nephrotoxicity, leading to ARN, requiring dialysis in one patient, with high BUN and high serum creatinine >7.6 mg% occured in 2 patints with FDC[TDF+FTC+EFV/ATZ/RTV, recently DR S RAO KOMMIREDDI,MB;DV, VIJAYAWADA AP INDIA
We too had 2 kids recently with HIV and proteinuria, was found to have classic Collapsing FSGS on biopsy
Dr Sidharth Sethi